Alert archive / Arizona / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 5, NWS Phoenix, AZ

June 27, 2012Pinal County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jun 27, 2012, 6:07 PM MST for Pinal County, Arizona. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2012, 6:07 PM MST (01:07 UTC)
Expired
Jun 27, 2012, 6:30 PM MST
In force
23 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 49 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 6:16 PM MSTTSTM WND DMGToltec, AZDOUBLE WIDE TRAILER BLOWN OVER. SEVERAL POWER POLLS DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.1 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2012-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2012-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4240 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

073 
WUUS55 KPSR 280107
SVRPSR
AZC021-280130-
/O.NEW.KPSR.SV.W.0005.120628T0107Z-120628T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
607 PM MST WED JUN 27 2012

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 630 PM MST

* AT 601 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR TOLTEC...OR NEAR ELOY...AND
  MOVING NORTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LA PALMA AND 6 MILES SOUTHWEST OF RANDOLPH BY 630 PM MST...

DENSE BLOWING DUST WILL ALSO BE PRESENT.

LAT...LON 3277 11165 3292 11173 3299 11151 3288 11148
      3276 11162
TIME...MOT...LOC 0107Z 173DEG 4KT 3281 11156

$$

HV
1 follow-up statement
701 
WWUS55 KPSR 280136
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
636 PM MST WED JUN 27 2012

AZC021-280147-
/O.EXP.KPSR.SV.W.0005.000000T0000Z-120628T0130Z/
PINAL AZ-
636 PM MST WED JUN 27 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PINAL COUNTY HAS
EXPIRED...

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3277 11165 3292 11173 3299 11151 3288 11148
      3276 11162
TIME...MOT...LOC 0107Z 173DEG 4KT 3281 11156

$$

HV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 5:00 PM MST, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 27, 5:00 PM MST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
500 PM MST WED JUN 27 2012

.UPDATE...AVIATION WEATHER DISCUSSION.

&&

.SYNOPSIS...
THE ATMOSPHERE WILL BEGIN TO DRY OUT OVER THE NEXT FEW DAYS AS HIGH
PRESSURE ALOFT SLOWLY STRENGTHENS. THERE WILL BE A SLIGHT CHANCE OF
AN AFTERNOON OR EVENING THUNDERSTORM RESTRICTED MAINLY OVER THE
HIGHER TERRAIN OF SOUTH-CENTRAL ARIZONA BOTH TODAY AND ON THURSDAY.
VERY WARM OVERNIGHT LOWS AND HOT AFTERNOON TEMPERATURES WILL RESULT
IN THE POTENTIAL FOR EXCESSIVE HEAT ACROSS MUCH OF THE ARIZONA
DESERT THE REST OF THIS WEEK AND INTO THE EARLY WEEKEND.

&&

.DISCUSSION...
DEEPEST MOISTURE AND MOST INSTABILITY ONCE AGAIN IS OVER EXTREME
SOUTHEAST ARIZONA. SATELLITE AND RADAR SHOW THUNDERSTORMS DEVELOPING
SOUTHEAST OF TUCSON...ALONG THE INTERNATIONAL BORDER AND OVER THE
RIM. ONCE AGAIN BIGGEST THREAT FOR OUR FORECAST AREA WILL BE BLOWING
DUST KICKED UP BY BOUNDARIES PROPAGATING NORTHWARD FROM THE STORMS
TO THE SOUTH. MESOSCALE FORECAST MODELS KEEP CONVECTION PRETTY MUCH
OUTSIDE OUR COUNTY WARNING AREA...THOUGH THEY DO INDICATE SOME
BOUNDARIES MOVING INTO THE AREA. MODEL PERFORMANCE OVER THE LAST
SEVERAL DAYS HAS NOT BEEN REAL GOOD IN HANDLING THESE SO CONFIDENCE
IS NOT REAL HIGH. YESTERDAY WE DID GET SOME DUST FROM OUTFLOW
GENERATED BY STORMS TO OUR SOUTH...SO THERE IS A DEFINITE
POSSIBILITY WE'LL SEE SOMETHING SIMILAR TONIGHT. DEWPOINTS IN THE
LOWER DESERT THIS AFTERNOON HAVE BEEN RUNNING IN THE LOW 50S. THIS
MAY HELP THE BOUNDARIES TO MOVE FURTHER NORTH INTO THE REGION.

THERE WILL BE A DWINDLING CHANCE ON SHOWERS AND STORMS FOR THE
REMAINDER OF THE WEEK...AS THE RIDGE BUILDS BACK TO THE WEST OVER
ARIZONA...EFFECTIVELY SHUTTING OFF THE FLOW OF MOISTURE INTO THE
REGION. MODEL SOUNDINGS SHOW DECREASING PWAT THU THRU THE END OF THE
WEEKEND. BOTH THE GFS AND ECMWF ARE IN REASONABLE AGREEMENT WITH THE
FORECAST POSITION AND STRENGTH OF THE RIDGE...WITH BOTH SHOWING A
595 DM CENTER OVER SOUTHEAST ARIZONA ON FRIDAY. EXCESSIVE HEAT WILL
BECOME THE PRIMARY CONCERN OVER THE NEXT TWO TO THREE DAYS.
ALTHOUGH THE AFTERNOON HIGH TEMPERATURES WILL BE JUST SHY OF
EXCESSIVE HEAT WARNING CRITERIA...THE COMBINATION OF THESE
TEMPERATURES WITH EXCEPTIONALLY WARM LOWS IN THE UPPER 80S TO NEAR
90 WILL MAKE THE HEAT OPPRESSIVE. AN EXCESSIVE HEAT WARNING IS IN
EFFECT RIGHT NOW THROUGH FRIDAY AT 8 PM. A WATCH OR WARNING MAY ALSO
BE NEEDED FOR SATURDAY.

A STORM SYSTEM APPROACHING THE PACIFIC NORTHWEST WILL CAUSE THE HIGH
PRESSURE TO SHIFT ITS POSITION EARLY NEXT WEEK...POSSIBLY ALLOWING A
RETURN OF SHOWERS AND STORMS TO THE REGION BY NEXT TUESDAY. THIS IS
QUITE A WAYS OUT THOUGH AND THERE IS SOME DISPARITY ATM BETWEEN
MODELS ON THE AMOUNT OF MOISTURE THAT WILL WORK ITS WAY INTO
ARIZONA. FOR NOW...RETAINED THE NEAR CLIMO POPS INHERITED FROM OUR
EARLIER FORECAST PACKAGE.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA...AND KSDL...

THROUGH 03Z THU...ISOLATED THUNDERSTORMS 30-50 MILES SOUTH OF
PHOENIX WILL LIKELY GENERATE NORTHWARD MOVING CONVECTIVE OUTFLOW
BOUNDARIES 15 TO 20 KTS WITH BLOWING DUST UNDER 2 MILES AT TIMES.
03Z THU TO 17Z THU...SOUTH TO SOUTHEAST WIND UNDER 10 KNOTS...SCT
CLOUDS AOA 14 THSD MSL.

SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...

MOSTLY CLEAR SKIES AND DIURNAL WIND PATTERNS WILL PERSIST THROUGH
THURSDAY. ANTICIPATE OCCASIONAL GUSTINESS BETWEEN 23Z AND 03Z.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SATURDAY THROUGH WEDNESDAY...
HIGH PRESSURE WILL BE CENTERED OVER THE ARIZONA/NEW MEXICO REGION
THROUGH THE WEEKEND WITH LITTLE IF ANY THUNDERSTORM ACTIVITY OVER
ARIZONA...LET ALONE SOUTHEAST CALIFORNIA. HUMIDITIES WILL REMAIN LOW
WITH FAIR TO POOR OVERNIGHT RECOVERY. AN INCREASE IN MOISTURE ALOFT
ALONG WITH THUNDERSTORM CHANCES IS ANTICIPATED AS EARLY AS MONDAY
WHICH WILL HELP IMPROVE OVERNIGHT HUMIDITY RECOVERY.
HOWEVER...EXPECT STORMS CHANCES OVER THE FORECAST AREA TO REMAIN
CONFINED TO THE HIGHER TERRAIN OF SOUTH-CENTRAL ARIZONA.
OTHERWISE...FAMILIAR WARM SEASON DIURNAL WIND PATTERNS CAN BE
EXPECTED...FAVORING SOUTHWEST AND WEST DIRECTIONS IN THE AFTERNOON
AND EVENINGS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...EXCESSIVE HEAT WARNING UNTIL 8 PM MST FRIDAY AZZ022-023-027-028.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...MCLANE
AVIATION....VASQUEZ
FIRE WEATHER...AJ
Hazardous weather outlook, Jun 27, 2:22 PM MST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
222 PM MST WED JUN 27 2012

AZZ022-023-027-028-281300-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
222 PM MST WED JUN 27 2012

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM MST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING. PRIMARY
THREATS WILL BE STRONG GUSTY WINDS...LIGHTNING...AND BLOWING DUST.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

HOT AFTERNOON TEMPERATURES COMBINED WITH ABNORMALLY WARM OVERNIGHT
LOWS WILL RESULT IN VERY OPPRESSIVE CONDITIONS. WARM OVERNIGHT
TEMPERATURES WILL MAKE IT DIFFICULT FOR THE BODY TO RECOVER FROM THE
HEAT. OVERNIGHT LOWS ARE EXPECTED IN THE UPPER 80S TO NEAR 90
DEGREES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

HOT AFTERNOON TEMPERATURES COMBINED WITH ABNORMALLY WARM OVERNIGHT
LOWS WILL RESULT IN VERY OPPRESSIVE CONDITIONS. WARM OVERNIGHT
TEMPERATURES WILL MAKE IT DIFFICULT FOR THE BODY TO RECOVER FROM THE
HEAT. OVERNIGHT LOWS ARE EXPECTED IN THE UPPER 80S TO NEAR 90. DAYTIME
HIGHS THURSDAY THROUGH SATURDAY WILL BE OF 111 TO 116 DEGREES OVER
THE LOWER DESERTS THURSDAY THROUGH FRIDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON AND
EVENING. PRIMARY THREATS WILL BE STRONG GUSTY WINDS...LIGHTNING...AND
BLOWING DUST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AZZ024-281300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
222 PM MST WED JUN 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
POSSIBLE. THESE STORMS MAY PRODUCE STRONG WIND GUSTS AND FREQUENT
LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
POSSIBLE ON THURSDAY AND AGAIN ON TUESDAY. THESE STORMS MAY PRODUCE
STRONG WIND GUSTS...FREQUENT LIGHTNING...AND HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 6:02 PM MSTDust Storm WarningPSR3 hr
Jun 27, 6:44 PM MSTSevere Thunderstorm WarningPSRPinal46 min
Jun 27, 6:56 PM MSTSpecial Weather StatementPSR79 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.